What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Grand Junction, CO wrote its last area forecast discussion before the first event at Aug 14, 3:46 PM MST, 1 hour 14 minutes earlier.
Area forecast discussion, Aug 14, 3:46 PM MST, 1 hour 14 minutes before
Area Forecast Discussion
National Weather Service Grand Junction CO
446 PM MDT Mon Aug 14 2023
.SHORT TERM...(Tonight through Tuesday night)
Issued at 242 PM MDT Mon Aug 14 2023
Satellite imagery showed an expansive area of mid/high level cloud
cover over the southern 1/3 of the forecast area this morning. Most
of that has given way to low/mid level cumulus with a few towers
setup mainly over the southern San Juan Mountains. Radar returns
and lightning detection networks show a couple of strong
thunderstorms in this same area where surface dew points hover
between 55 and 60 degrees (minimal sub-cloud evaporation). Storms
are fairly slow moving and appear to be exhibiting moderate to heavy
rainfall at times early this afternoon. Even so, lightning strikes
outside of the main precipitation cores are still contributing to
ignitions in drier than seasonal fuels. An ~18Z portable RAOB launch
from near Pagosa Springs indicated nearly 600 J/kg of CAPE, with
more likely to the west based on model analyses. This same sounding
indicated 0.92 inch of Precipitable Water (PWAT). Again, this
agrees with model solutions fairly well, which also show a
relative maximum exceeding 1 inch over the four corners. CAMs show
this activity more or less persisting through around sunset this
evening before tapering off. So, expect chances for moderate to
heavy rainfall and lightning to remain possible through the next
several hours as storms initiate, skies clear, and storms fire
again.
Tonight into tomorrow, the large scale pattern changes a bit as the
mid-level low that was over the Northern Plains this morning
continues its eastward progression (through the Great Lakes region).
Additionally, the low off the California coast nudges westward. This
allows (likely brief) high pressure to build back over the region as
the short term forecast comes to a close. However, this will really
just allow moisture to leak further northward (north of I-70).
Daytime temperatures will remain above normal across the northern
half of the forecast area outside of the best moisture fetch, while
the southern areas generally sit 5 to 10 degrees below normal thanks
to more clouds.
.LONG TERM...(Wednesday through Monday)
Issued at 242 PM MDT Mon Aug 14 2023
Wednesday the synoptic pattern has ridging over the Western US and a
longwave trough over the Eastern US with the cutoff low off the
California Coast. The high centered over the Four Corners in a
classic monsoonal pattern for the Desert Southwest will pull deep
moisture up into the Great Basin and into northeastern Utah and
northwestern Colorado, spreading convective activity north of the I-
70 corridor in addition to the continued convection south of I-70.
An inverted trough rotating around the high is ideally timed to
support convection Wednesday afternoon across eastern Utah into
northwestern Colorado. This will be an area too watch for heavy rain
associated with slow moving thunderstorms and training storms off
the higher terrain possible in the southwesterly flow. Flash
flooding will be a primary risk in these areas. The high res models
are indicating increased CAPE (above 600) in this time frame for
possible stronger storms, but not likely severe at this time as
shear seems to remain on the lower side; more needing to be watched.
The slow moving trough will likely keep showers and thunderstorm
going through the evening and overnight hours across the northern
area Wednesday night.
Thursday looks to repeat Wednesday without the upper level support,
hence the convective activity should be more germane with widely
scattered showers and thunderstorms across the region from the
Eastern Tavaputs to the Gore Range and to the south. A deep trough
descending along the Pacific Coast out of Western Canada starts
pushing the high east of the Front Range, increasing the deep moist
flow into the region late Thursday priming the atmosphere for
widespread showers and thunderstorms across the region Friday, and
another day with possible heavy rain showers.
Beyond Thursday there is low confidence in the model forecasts as
they tend to handle cutoff lows poorly, but that being said, the
deep trough descending into the Pacific Northwest wants to open the
cutoff low into a shortwave, ejecting it to the northeast late
Friday into Sunday. Should this come to pass, it will increase the
sheer across the northern half of the CWA leading to increased
chances for strong/severe thunderstorms Friday afternoon and
evening along and north of I-70. A dry airmass moves in from the
south Saturday limiting convection over the southern and central
areas, but residual moisture will keep showers and thunderstorms
in the forecast. The increased sheer associated with the cutoff
low/shortwave ejecting out of California will keep the possibility
for severe thunderstorms across northeastern Utah and
northwestern Colorado Saturday and Sunday afternoon.
&&
.AVIATION...(For the 00Z TAFS through 00Z Tuesday evening)
Issued at 446 PM MDT Mon Aug 14 2023
Showers and thunderstorms continue south of I-70 late this
afternoon with some activity lingering into the overnight hours.
At least through sunset, heavy rain and frequent lightning will be
the main threats from storms in addition to gusty winds of 35
kts. Reductions to MVFR are possible in the stronger storms.
Another active day is on tap for Tuesday with more widespread
coverage of showers and storms expected. Outside of convection,
VFR conditions will prevail through the period.
&&
.GJT WATCHES/WARNINGS/ADVISORIES...
CO...None.
UT...None.
&&
SHORT TERM...SS
LONG TERM...DB
AVIATION...TGJT
Hazardous weather outlook, Aug 14, 1:55 AM MST, 15 hours 5 minutes before
Hazardous Weather Outlook
National Weather Service Grand Junction CO
255 AM MDT Mon Aug 14 2023
COZ001>014-017>023-UTZ022>025-027>029-150900-
Lower Yampa River Basin-Central Yampa River Basin-
Roan and Tavaputs Plateaus-Elkhead and Park Mountains-
Upper Yampa River Basin-Grand Valley-Debeque to Silt Corridor-
Central Colorado River Basin-Grand and Battlement Mesas-
Gore and Elk Mountains/Central Mountain Valleys-
Central Gunnison and Uncompahgre River Basin-
West Elk and Sawatch Mountains-Flat Tops-
Upper Gunnison River Valley-Uncompahgre Plateau and Dallas Divide-
Northwest San Juan Mountains-Southwest San Juan Mountains-
Paradox Valley/Lower Dolores River-
Four Corners/Upper Dolores River-Animas River Basin-
San Juan River Basin-Southeast Utah-Eastern Uinta Mountains-
Eastern Uinta Basin-Tavaputs Plateau-Arches/Grand Flat-
La Sal and Abajo Mountains-Canyonlands/Natural Bridges-
255 AM MDT Mon Aug 14 2023
This hazardous weather outlook is for eastern Utah and western
Colorado.
.DAY ONE...Today and Tonight
Drier northerly flow will limit storm coverage to southeast Utah
and southwest Colorado today, as moisture will remain across the
south. Expect storms to form over the high terrain this afternoon
with some drift into the valleys south of I-70. Gusty outflow
winds, small hail and brief heavy rain will be possible with the
stronger storms.
.DAYS TWO THROUGH SEVEN...Tuesday through Sunday
Moisture spreads northward Tuesday and over the coming days this
week, resulting in increasing coverage of showers and storms.
Southern portions of the area will still be favored with
increasing potential for more widespread storm activity later in
the week.
.SPOTTER INFORMATION STATEMENT...
Spotter activation will not be needed.
In the hours before
Special weather statement, Aug 14, 2:19 PM MST, 2 hours 41 minutes before
Special Weather Statement
National Weather Service Grand Junction CO
319 PM MDT Mon Aug 14 2023
UTZ022-142145-
Southeast Utah UT-
319 PM MDT Mon Aug 14 2023
...A strong thunderstorm will impact portions of southern San Juan
County through 345 PM MDT...
At 317 PM MDT, Doppler radar was tracking a strong thunderstorm near
Bluff, or 14 miles northeast of Mexican Hat, moving northeast at 15
mph.
HAZARD...Winds in excess of 40 mph and half inch hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
This strong thunderstorm will be near...
Bluff around 335 PM MDT.
This includes the following highways...
U.S. Highway 191 in Utah between mile markers 18 and 31.
U.S. Highway 163 in Utah between mile markers 35 and 41.
Utah 162 near mile marker 0.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
&&
LAT...LON 3720 10964 3724 10973 3743 10971 3734 10946
TIME...MOT...LOC 2117Z 204DEG 13KT 3728 10964
MAX HAIL SIZE...0.50 IN
MAX WIND GUST...40 MPH
MillerSpecial weather statement, Aug 14, 2:24 PM MST, 2 hours 36 minutes before
Special Weather Statement
National Weather Service Grand Junction CO
324 PM MDT Mon Aug 14 2023
UTZ022-028-142200-
La Sal and Abajo Mountains UT-Southeast Utah UT-
324 PM MDT Mon Aug 14 2023
...A strong thunderstorm will impact portions of central San
Juan County through 400 PM MDT...
At 323 PM MDT, Doppler radar was tracking a strong thunderstorm 8
miles southwest of Monticello, moving north at 15 mph.
HAZARD...Winds in excess of 40 mph and half inch hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
This storm will remain over mainly rural areas of central San Juan
County.
This includes U.S. Highway 191 in Utah between mile markers 59 and
70.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
&&
LAT...LON 3771 10937 3772 10946 3786 10951 3785 10927
TIME...MOT...LOC 2123Z 184DEG 11KT 3776 10940
MAX HAIL SIZE...0.50 IN
MAX WIND GUST...40 MPH
MillerSpecial weather statement, Aug 14, 3:11 PM MST, 1 hour 49 minutes before
Special Weather Statement
National Weather Service Grand Junction CO
411 PM MDT Mon Aug 14 2023
COZ017-020-142245-
Uncompahgre Plateau/Dallas Divide CO-
Paradox Valley/Lower Dolores River CO-
411 PM MDT Mon Aug 14 2023
...A strong thunderstorm will impact portions of west central
Montrose County through 445 PM MDT...
At 411 PM MDT, Doppler radar was tracking a strong thunderstorm 21
miles northeast of La Sal, moving north at 20 mph.
HAZARD...Winds in excess of 40 mph and pea size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
This storm will remain over mainly rural areas of west central
Montrose County, including the following locations... Paradox.
This includes the following highways...
Colorado 90 between mile markers 7 and 10.
Colorado 141 between mile markers 84 and 100.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
&&
LAT...LON 3834 10889 3835 10903 3857 10904 3853 10873
TIME...MOT...LOC 2211Z 190DEG 16KT 3844 10891
MAX HAIL SIZE...0.25 IN
MAX WIND GUST...40 MPH
MillerSpecial weather statement, Aug 14, 3:45 PM MST, 1 hour 15 minutes before
Special Weather Statement
National Weather Service Grand Junction CO
445 PM MDT Mon Aug 14 2023
COZ017-020-UTZ028-142315-
Uncompahgre Plateau/Dallas Divide CO-
Paradox Valley/Lower Dolores River CO-La Sal and Abajo Mountains UT-
445 PM MDT Mon Aug 14 2023
...A strong thunderstorm will impact portions of west central
Montrose County through 515 PM MDT...
At 445 PM MDT, Doppler radar was tracking a strong thunderstorm 20
miles northeast of La Sal, moving northeast at 10 mph.
HAZARD...Winds in excess of 40 mph and half inch hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
This storm will remain over mainly rural areas of west central
Montrose County, including the following locations... Paradox.
This includes the following highways...
Colorado 90 between mile markers 8 and 9.
Colorado 141 between mile markers 86 and 99.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
&&
LAT...LON 3835 10897 3839 10909 3857 10902 3850 10875
TIME...MOT...LOC 2245Z 207DEG 10KT 3845 10894
MAX HAIL SIZE...0.50 IN
MAX WIND GUST...40 MPH
MillerSpecial weather statement, Aug 14, 4:22 PM MST, 38 minutes before
Special Weather Statement
National Weather Service Grand Junction CO
522 PM MDT Mon Aug 14 2023
COZ017-020-142345-
Uncompahgre Plateau/Dallas Divide CO-
Paradox Valley/Lower Dolores River CO-
522 PM MDT Mon Aug 14 2023
...Strong thunderstorms will impact portions of west central
Montrose and southern Mesa Counties through 545 PM MDT...
At 521 PM MDT, Doppler radar was tracking strong thunderstorms 19
miles northwest of Nucla, or 26 miles northeast of La Sal, moving
northeast at 10 mph.
HAZARD...Winds in excess of 40 mph, torrential rain, and pea size
hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
These storms will remain over mainly rural areas of west central
Montrose and southern Mesa Counties.
This includes Colorado 141 between mile markers 81 and 98.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
Torrential rainfall is also occurring with these storms and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.
&&
LAT...LON 3838 10882 3848 10894 3863 10878 3846 10857
TIME...MOT...LOC 2321Z 232DEG 11KT 3846 10882
MAX HAIL SIZE...0.25 IN
MAX WIND GUST...40 MPH
MSSpecial weather statement, Aug 14, 4:56 PM MST, 4 minutes before
Special Weather Statement
National Weather Service Grand Junction CO
556 PM MDT Mon Aug 14 2023
COZ019-021-150030-
Southwest San Juan Mountains CO-Four Corners/Upper Dolores River CO-
556 PM MDT Mon Aug 14 2023
...A strong thunderstorm will impact portions of northeastern
Montezuma County through 630 PM MDT...
At 556 PM MDT, Doppler radar was tracking a strong thunderstorm over
Mancos, or 25 miles west of Durango, moving northeast at 10 mph.
HAZARD...Winds in excess of 40 mph, torrential lightning, and pea to
half inch size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
This strong thunderstorm will be near...
Mancos around 610 PM MDT.
This includes the following highways...
U.S. Highway 160 in Colorado between mile markers 49 and 62.
Colorado 145 near mile marker 18.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
&&
LAT...LON 3727 10828 3731 10842 3752 10839 3744 10808
TIME...MOT...LOC 2356Z 203DEG 10KT 3733 10833
MAX HAIL SIZE...0.25 IN
MAX WIND GUST...40 MPH
MS